Introduction: Drug induced vasculitis is an inflammation of blood vessels caused by use of various drugs like ergometrine, inotropes. The purpose of this review is to highlight the importance of ergotism as a cause of peripheral vascular ischemia and analyze the changes associated with this condition.
Mrs. XX, 21 year old, P2L1 presented with history of normal delivery in PHC eight days back with complaints of breathlessness, fever and bluish grey discoloration of both lower extremities since her delivery. There was history of severe postpartum hemorrhage post delivery in the PHC and was medically managed with ergometrine and other oxytocics. On examination, patient had pallor, temperature and tachycardia. Dorsalis pedis pulsation was palpable in both lower limbs. Thorough workup was done which revealed hemoglobin 6.9 gm% and high total count. Doppler study of both lower limbs and ECHO were normal. Patient was managed conservatively after which she improved symptomatically but there was no improvement in the line of demarcation in both lower limbs. Due to financial constraints, patient decided to shift to government setup for further management.
Discussion and Conclusion: Ergometrine is recommended by ACOG and RCOG for use in the medical management of atonic postpartum hemorrhage after oxytocics. Ergometrine has a vasoconstrictive effect which causes progressive vasospasm leading to peripheral ischemia and gangrene which may lead to amputation of the limbs. Hence, management of postpartum hemorrhage with minimum effective dose of ergometrine should be emphasized and use of other oxytocics should be encouraged to prevent such major complications.
Ergometrine, Peripheral Limb Ischemia, Side effect